Oncology Nurse Advisor Forum - June 2010
QUESTIONS & ANSWERS
LAB TESTS FOR ANEMIC PATIENTS
In following patients with anemia, what do the lab values for iron, ferritin, transferrin, and TIBC (total iron binding capacity) tell me? — Ruth C. Gholz, RN, MS, AOCN, and colleagues at the Cincinnati VA Medical Center
As a single value, serum iron tells little about the total body iron status. Using this test in conjunction with the TIBC or transferrin level is helpful in determining the cause of anemia. Ferritin is a protein complex that serves as stored iron in both complex and noncomplex living organisms. The TIBC is similar to transferrin in that they both reflect the protein that is responsible for binding iron and transporting it to cells or places of storage. The higher they are, the more likely iron is deficient. It's important to note that if ferritin is reduced, a patient has iron deficiency anemia until proven otherwise. — Donald Fleming, MD
AVOIDING G-CSF IN PATIENTS RECEIVING ABVD
Why is pegfilgrastim (Neulasta) not indicated in patients receiving ABVD (Adriamycin, bleomycin, vinblastine, dacarbazine)? — Chris Guynn, LPN, York, PA.
Use of granulocyte colony-stimulating factor (G-CSF) during ABVD has been associated with bleomycin-induced pneumonitis and documented in a number of studies (Ann Oncol. 2007;18:376-380). A higher rate of bleomycin pulmonary toxicity was observed in patients in a study where 26% (19 of 74) of patients received G-CSF compared with 9% (6 of 67) of patients who did not receive G-CSF. The exact mechanism promoting pulmonary toxicity is unknown, but it has been suggested that bleomycin induces cell injury in the lung that, in turn, sets off an inflammatory cascade of events believed to be augmented by G-CSF (J Clin Oncol. 2005;23:7614-7620). — Jiajoyce R. Conway, DNP, FNP-BC, NP-C
ROLE OF THE NURSE NAVIGATOR
How do nurse or patient navigators make the continuum of cancer care easier to manage?
The role of the nurse navigator is not standard across all care facilities. There are common roles, however, which include providing patient education and family support at diagnosis, connecting patients with appropriate care and support personnel, and facilitating access to community resources. Some institutions give the nurse navigator additional responsibilities, which include tracking quality improvement metrics, scheduling patient appointments, providing symptom management education and support, accompanying patients to appointments, and coordinating care clinics. As these responsibilities increase, contact with patients may be lost; thus, a balance of patient care and other responsibilities is a must. — Rosemarie A. Tucci, RN, MSN
What can we do for patients who develop rashes associated with cancer chemotherapies?
Skin rash is a major side effect of erlotinib therapy; however, it can also be seen with other chemotherapies. Treatment for rashes should include determining the severity of the rash using a grading system of 1 to 4. For grade 1 and grade 2 rashes, use of Regenecare wound gel or a corticosteroid cream 4 times daily seems to lessen the itching, pain, and redness. For grade 3 rashes, a 4% erythromycin ointment used 2 to 3 times daily, after washing with warm water and a mild, nondrying soap, is reported as effective. Chemotherapy dose reductions or discontinuation of therapy should be considered for patients with grade 4 rashes. — Rosemarie A. Tucci, RN, MSN